Background Hypoglycemia is a potential side effect of beta-blockers; however, no cases have been reported in children with long QT syndrome (LQTS). Objective The purpose of this study was to determine the frequency and severity of hypoglycemia among children with beta-blocker-treated LQTS. Methods A retrospective study was performed to identify children with LQTS evaluated from 2000 to 2014 who developed symptomatic hypoglycemia while being treated with a beta-blocker. Results Nine children (3%; 7 boys; average corrected QT interval 486 ± 35 ms) developed 13 episodes (0.005 events per 100 treatment years) of beta-blocker-associated hypoglycemia (mean initial glucose 21 ± 7 mg/dL), including 3 of 157 patients with LQTS type 1 (LQT1; 1.9%) and 6 of 105 with LQTS type 2 (LQT2; 5.7%). The mean age at hypoglycemic event was 3.5 ± 2 years (range 7 months to 9 years), involving nadolol in 6 cases (mean dose 1.4 ± 0.2 mg/kg/d) and propranolol in 3 (mean dose 2.7±1 mg/kg/d). Hypoglycemic events were more frequent in patients with LQT2 than in those with LQT1 (10 vs 3 events; P =.02). Hypoglycemia-triggered seizures were observed in 6 patients, fasting ketoacidosis in 5, and 7 patients required hospitalization (mean of 3 ± 2 days). Decreased caloric intake before the event was identified in all patients and a concomitant viral infection in 3. Conclusion This is the largest single-center case series of beta-blocker-induced hypoglycemia. Clinicians should be cognizant of hypoglycemia symptoms in younger children during periods of poor appetite and during viral illness, and parents of these children should be educated about the signs and symptoms of hypoglycemia. A potential LQT2-hypoglycemia genotype-phenotype relationship warrants further investigation.
- Long QT syndrome
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine
- Physiology (medical)